Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 121, NWS St. Louis, MO

May 10, 2003Audrain County, Pike County, Ralls County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 10, 2003, 5:08 AM CDT for Audrain County, Pike County, Ralls County, Missouri. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2003, 5:08 AM CDT (10:08 UTC)
Expired
May 10, 2003, 6:00 AM CDT
In force
52 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Audrain County, MO, Pike County, MO, Ralls County, MO

The radar

The St Louis radar (KLSX), 107 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 10.1 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1901 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

227 
WUUS53 KLSX 101008
SVRLSX
MOC007-163-173-101100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
508 AM CDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN AUDRAIN COUNTY IN CENTRAL MISSOURI
  WESTERN PIKE COUNTY IN NORTHEAST MISSOURI
  SOUTHWESTERN RALLS COUNTY IN NORTHEAST MISSOURI

* UNTIL 600 AM CDT

* AT 508 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES EAST OF MEXICO...MOVING NORTHEAST AT 20
  MPH. THE PRIMARY THREAT FROM THIS STORM WILL BE DAMAGING HAIL.

* LOCATIONS IMPACTED INCLUDE...
  LADDONIA
  FARBER
  VANDALIA
  SPENCERBURG
  CENTER
  CURRYVILLE

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3919 9192 3906 9176 3936 9130 3954 9153

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:00 AM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, May 10, 3:00 AM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
300 AM CDT SAT MAY 10 2003

ONE MORE.  ETA FORECASTS LAST IN A SERIES OF SHORT WAVES TO ROLL OUT
OF THE SWRN U.S. TODAY AND TONIGHT.  MODEL CLOSES OFF THE H5 LOW
NEAR MSN BY SUN MORNING WITH 180 M 12 HR HFC.  LOOKS MORE LIKE MAR
THAN MAY. RIDGE CONTINUES TO BUILD ACROSS THE ROCKIES EARLY IN THE
WEEK WITH A QUIET WEATHER PATTERN FOR A COUPLE OF DAYS.

THE LATEST MSAS INDICATED WEAK BOUNDARY EXTENDING FROM NE MO INTO E
CENTRAL KS WITH BEST SURFACE MOISTURE CONVERGENCE OVER W CENTRAL MO.
FAIRLY STRONG CONVECTION WAS MOVING INTO CENTRAL MO ATTM.  WILL KEEP
FLOOD WATCH THAT WAS IN EFFECT UNTIL NOON IN PLACE AS A RESULT.

.STL...FLOOD WATCH THIS MORNING ENTIRE CWA EXCEPT THE ERN OZARKS
Hazardous weather outlook, May 9, 2:10 PM CDT, 14 hours 58 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
210 PM CDT FRI MAY 9 2003

...THE RISK OF SEVERE THUNDERSTORMS AND HEAVY RAINFALL CONTINUES
THROUGH SATURDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
OVER PARTS OF CENTRAL AND EAST CENTRAL MISSOURI.  CITIES IN THE
MODERATE RISK INCLUDE ST LOUIS...COLUMBIA...JEFFERSON CITY...
MEXICO AND CUBA.  SURROUNDING THE MODERATE RISK...THERE IS A SLIGHT
RISK THAT COVERS NORTHEAST MISSOURI AS WELL AS WEST CENTRAL AND
SOUTHWEST ILLINOIS.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN
THE VERY WARM AND HUMID ATMOSPHERE THAT COVERS THE AREA.  THESE
STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL IN A SHORT
PERIOD OF TIME...THAT COULD RESULT IN FLASH FLOODING.  IN
ADDITION...THESE STORMS MAY BECOME SEVERE CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WINDS.

THUNDERSTORMS ARE EXPECTED TO BECOME WIDESPREAD ACROSS THE REGION
TONIGHT.  FLASH FLOODING WILL BE POSSIBLE NORTH OF A CUBA MISSOURI
TO SPARTA ILLINOIS LINE.  IN ADDITION...A FEW OF THESE STORMS COULD
PRODUCE DAMAGING WINDS AND HAIL UP TO THE SIZE OF BASEBALLS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS STILL SOME UNCERTAINTY ON HOW TONIGHTS THUNDERSTORMS WILL
AFFECT THE EXACT SETUP FOR ADDITIONAL THUNDERSTORM DEVELOPMENT
TOMORROW.  AT THIS TIME IT LOOKS LIKE THERE IS THE POTENTIAL FOR
ANOTHER SIGNIFICANT OUTBREAK OF SEVERE WEATHER INCLUDING TORNADOES
OVER THE REGION ON SATURDAY AFTERNOON AND EVENING.  THERE IS A
MODERATE RISK FOR THE ENTIRE AREA.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A STRONG COLD FRONT THAT
WILL MOVE INTO CENTRAL MISSOURI LATE TOMORROW AFTERNOON...AND PASS
THROUGH EASTERN MISSOURI AND ADJACENT PARTS OF ILLINOIS SATURDAY
EVENING.  SOME OF THESE STORMS WILL BE SEVERE GIVEN THE STRONG
FORCING ASSOCIATED WITH THIS STORM SYSTEM...AS WELL AS THE HIGH
AMOUNTS OF ATMOSPHERIC SHEAR AND INSTABILITY.

STAY TUNED FOR CONTINUED UPDATES ON THIS POTENTIALLY DANGEROUS
SITUATION.

AFTER A REST SUNDAY THROUGH TUESDAY...THERE IS A CHANCE OF
THUNDERSTORMS ON WEDNESDAY AND THURSDAY AS THE NEXT STORM SYSTEM
MOVES INTO THE MIDWEST.

.SPOTTER INFORMATION STATEMENT...

REPORTS FROM SPOTTERS HAVE BEEN GREATLY APPRECIATED DURING THE PAST
WEEK.  SPOTTER ACTIVATION MAY BE NEEDED SEVERAL MORE TIMES THROUGH
SATURDAY EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

BRITT

In the hours before

Local storm report, May 9, 11:59 PM CDT, 5 hours 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1159 PM CDT FRI MAY 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    1N CHESTER                IL   0.75 INCH HAIL
05/09/03   RANDOLPH                       REPORTED BY SPOTTER.

0535 PM    PERRY                     MO   1.00 INCH HAIL
05/09/03   RALLS                          REPORTED BY SPOTTER.

0550 PM    7NE SPARTA                IL   1.75 INCH HAIL
05/09/03   RANDOLPH                       REPORTED BY FIRE DEPT IN
                                          COULTERVILLE.

0600 PM    2N BOWLING GREEN          MO   0.75 INCH HAIL
05/09/03   PIKE                           REPORTED BY SPOTTER.

0606 PM    4N BOWLING GREEN          MO   1.50 INCH HAIL
05/09/03   PIKE                           REPORTED BY SPOTTER.

0625 PM    1NE BOWLING GREEN         MO   1.00 INCH HAIL
05/09/03   PIKE

0635 PM    KELL                      IL   0.88 INCH HAIL
05/09/03   MARION                         REPORTED BY SHERIFF.

0635 PM    LOUISIANA                 MO   1.25 INCH HAIL
05/09/03   PIKE                           REPORTED BY SHERIFF. TIME
                                          ESTIMATED.

0635 PM    LOUISIANA                 MO   WIND DAMAGE
05/09/03   PIKE                           LARGE TREES LIMBS DOWN.
                                          REPORTED BY SHERIFF.
                                          TIME ESTIMATED.

0637 PM    5W HALLSVILLE             MO   FUNNEL CLOUD
05/09/03   BOONE                          REPORTED AT HWY 63 AND
                                          124 BY UNIV OF MISSOURI
                                          STORM CHASER.

0650 PM    1SW LOUISIANA             MO   FUNNEL CLOUD
05/09/03   PIKE                           ALONG HWY 54 REPORTED BY
                                          SHERIFF.

0650 PM    1W BOWLING GREEN          MO   FUNNEL CLOUD
05/09/03   PIKE

0715 PM    4S NEBO                   IL   0.75 INCH HAIL
05/09/03   PIKE                           REPORTED BY SPOTTER.

0720 PM    HILLVIEW                  IL   0.88 INCH HAIL
05/09/03   GREENE                         REPORTED BY ISP.

0722 PM    5W MEXICO                 MO   0.75 INCH HAIL
05/09/03   AUDRAIN                        REPORTED BY HAM RADIO.

0725 PM    BELLEVIEW                 IL   FUNNEL CLOUD
05/09/03   CALHOUN                        REPORTED BY SPOTTER.

0735 PM    5S WHITE HALL             IL   1.00 INCH HAIL
05/09/03   GREENE                         REPORTED BY EMA.

0740 PM    WHITE HALL                IL   2.50 INCH HAIL
05/09/03   GREENE                         REPORTED BY SPOTTER.

0758 PM    SCOTTVILLE                IL   2.00 INCH HAIL
05/09/03   MACOUPIN                       REPORTED BY SHERIFF.

0800 PM    MODESTO                   IL   2.00 INCH HAIL
05/09/03   MACOUPIN                       REPORTED BY EMA.

0808 PM    VIRDEN                    IL   0.88 INCH HAIL
05/09/03   MACOUPIN                       REPORTED BY SPOTTER.

0825 PM    3S PALMYRA                IL   FUNNEL CLOUD
05/09/03   MACOUPIN                       2 FUNNEL CLOUDS OBSERVED
                                          BY SPOTTER.

0830 PM    PALMYRA                   IL   1.75 INCH HAIL
05/09/03   MACOUPIN                       REPORTED BY HAM RADIO.

0830 PM    5W GIRARD                 IL   1.75 INCH HAIL
05/09/03   MACOUPIN                       REPORTED BY EMA.

0845 PM    1S VIRDEN                 IL   1.75 INCH HAIL
05/09/03   MACOUPIN                       REPORTED BY FIRE DEPT

0845 PM    1W ASHLEY                 IL   0.75 INCH HAIL
05/09/03   WASHINGTON                     REPORTED BY SPOTTER.

0848 PM    VIRDEN                    IL   1.25 INCH HAIL
05/09/03   MACOUPIN                       REPORTED BY SPOTTER.

0850 PM    FLORIDA                   MO   0.75 INCH HAIL
05/09/03   MONROE                         REPORTED BY SHERIFF.

0855 PM    FARMERSVILLE              IL   0.75 INCH HAIL
05/09/03   MONTGOMERY                     REPORTED BY SPOTTER.

0914 PM    MT STERLING               IL   1.75 INCH HAIL
05/09/03   BROWN                          RELAYED BY WFO ILX

0936 PM    GRIGGSVILLE               IL   0.75 INCH HAIL
05/09/03   PIKE
Local storm report, May 10, 3:43 AM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
343 AM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 AM    5N COLUMBIA               MO   0.75 INCH HAIL
05/10/03   BOONE                          REPORTED BY BOONE COUNTY
                                          EMERGENCY MANAGEMENT
                                          AGENCY.

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:18 PM CDTSevere Thunderstorm WarningLSXAudrain42 min
May 9, 7:48 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve42 min
May 9, 8:26 PM CDTSevere Thunderstorm WarningLSXPike, Ralls49 min
May 9, 10:08 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis37 min
May 9, 10:16 PM CDTSevere Thunderstorm WarningLSXLewis44 min
May 10, 2:19 AM CDTSevere Thunderstorm WarningLSXLincoln, Montgomery, Warren41 min
May 10, 3:42 AM CDTSevere Thunderstorm WarningLSXBoone63 min
May 10, 3:45 AM CDTFlash Flood WarningLSXAudrain, Boone4 hr
May 10, 6:31 AM CDTFlash Flood WarningLSXPike4 hr
May 10, 8:12 AM CDTSevere Thunderstorm WarningLSXSaint Charles48 min
May 10, 8:19 AM CDTTornado WarningLSXSaint Charles, Saint Louis41 min
May 10, 8:43 AM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis47 min
May 10, 10:47 AM CDTTornado WarningLSXCrawford43 min
May 10, 11:07 AM CDTFlash Flood WarningLSXLincoln, Saint Charles3 hr
May 10, 11:15 AM CDTFlash Flood WarningLSXAudrain3 hr
May 10, 11:26 AM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis49 min
May 10, 4:54 PM CDTTornado WarningLSXKnox51 min
May 10, 5:21 PM CDTTornado WarningLSXShelby39 min
May 10, 5:35 PM CDTTornado WarningLSXMonroe40 min
May 10, 5:42 PM CDTTornado WarningLSXBoone, Moniteau48 min
May 10, 5:44 PM CDTTornado WarningLSXKnox, Lewis31 min
May 10, 5:47 PM CDTTornado WarningLSXLewis, Marion43 min
May 10, 6:04 PM CDTSevere Thunderstorm WarningLSXShelby41 min
May 10, 6:08 PM CDTSevere Thunderstorm WarningLSXCrawford37 min
May 10, 6:13 PM CDTTornado WarningLSXMarion, Monroe, Ralls47 min
May 10, 6:28 PM CDTTornado WarningLSXLewis47 min
May 10, 6:29 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone61 min
May 10, 6:39 PM CDTSevere Thunderstorm WarningLSXFranklin66 min
May 10, 6:53 PM CDTTornado WarningLSXMarion52 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.